Yoatzot News

Spotting on Seasonale

I recently started a new birth control, Seasonale (3 months of pills, only 4 period a year). During week 4 of pills i began having spotting, and still am a week later. its definitely not like a normal period for me though - i dont need tampons, etc. am i niddah?

i had a normal period prior to starting this birth control that lasted a typical 6 days. prior to that i was nursing. my ob recommended i only take 6 weeks of 'active' pills to start to avoid spotting, coincidentally.

thank you!



Dear questioner,

Thank you for your question.

Whether or not this staining renders you niddah depends on several factors.  On what surfaces have you seen the stain?  Have you seen it on toilet paper?  Immediately after urinating?  On your body? What color are the stains?  What size?  (See our article Ketamim for more details.)

Whether or not you are in niddah depends on all these factors.  Please write back with as many details as you have.  Alternatively, call our hotline to discuss your situation and receive a prompt response. 

Please realize that 10-30% of women have spotting during the first month of hormonal contraceptive use. Should this in fact render you niddah and not clear up by next cycle, consider discussing with your physician the use of another formulation. The active pills of any combination contraceptive can be extended for longer than the traditional 3 weeks to allow being niddah less often. In that case, it often helps to build up slowly (3 weeks the first cycle, 4 weeks the second etc).

This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases.

If you have further questions or comments about this email, please click here to Ask the Yoetzet.

The Nishmat Women's Health and Halacha is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefitted from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.



Information for your Health Care Provider

 

Click on the link(s) below for related articles from Jewish Women's Health, Nishmat's website for medical professionals. You may find it helpful to share this information with your physician by printing or emailing relevant articles,
or by accessing the site during your appointment.


  Combination Estrogen and Progesterone
Hormonal Cycle Manipulation

Related Articles

  Hormonal Contraceptives
  Extending or Manipulating Cycles

Related Questions & Answers

  Staining on contraceptive pill
  Combination pills & nursing
  NuvaRing & OrthoEvra
  Contraceptive pills and travel
  Pink found on NuvaRing
  Antibiotics and hormonal contraception
  Forgot to remove Nuvaring for day 1 bedikah
  Switching from POP to combination pill
  Heavy breakthrough bleeding
  Brown staining - no period
  Depo Provera, IUD, & staining
  Bleeding on low-dose combination pill
  Extending menstrual cycle
  Missed a pill
  Shivah neki'im with NuvaRing
  Staining when going off pill
  NuvaRing
  Pill on shabbat
  Dairy contraceptive pills
  Spotting on Seasonale
  < More...>

© 2008 Nishmat - The Jerusalem Center for Advanced Torah Study for Women Developed by AlmondWeb